The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Anyone had migraines/MAV worsening by serotonin drugs?


#1

I’ve been thinking a bit. I’m not diagnosed with MAV, but it seems quite possible that I have it. Anyway.
My condition took a turn for the worse about the same time I started on Ciplalex (aka Lexapro, Escitalopram), an SSRI, for anxiety which was my biggest problem back then, in May 2007. I became bedbound the first week due to both anxiety and physical symptoms. At that point, my doc gave me some anti-anxiety meds (Xanax XR) for 2 weeks + taper down 1 week. After those 3 weeks, I was almost as bad again. This continued for a while until we added Remeron (Mirtazapine) to my med list, another serotonin-increasing drug (also for anxiety in my case). I started sleeping better, but that’s pretty much all that changed.

Now, I’ve been thinking a bit. Do you think it might help me to remove any of those? I’m thinking back if they’ve done any good, and it’s possible, but in any case I feel way worse now than I did before.
It’s certainly possible that they’ve both done nothing wrong, but it’s also possible that they’re actually what makes me feel so damn horrible at the moment!

It would be great to hear any experiences - I’d rather not suggest (to my doc) removing them, or one of them, for no reason at all.


#2

That’s a lot of SSRI you’re on. When my husband started Lexapro he had serious bouts of dizziness and a constant feeling of unsteadiness, which faded after a few months. I know that any of the SSRIs can cause dizziness.

About the serotonin, I’m on Zoloft (another SSRI) which is giving me some improvement at the very low dose that I’m able to tolerate. I was told when I started that it could make the dizziness worse, as all SSRIs can.

On the other hand, Feverfew, which is given for migraine, claims to be of benefit because it decreases the amount of serotonin - so go figure.

Once you start taking meds (as I do) it’s sometimes hard to tell what’s what regarding symptoms anymore. I try not to start too many things at once. I’ve been trying to go up on Zoloft for 3 months now, will give it a few more weeks and then try adding some neurontin.

Julie


#3

Whoops, I just noticed that I missed some very important info. I switched the lexapro for prozac (fluoxetine) in the beginning of September. So, in other words:

May - September: Lexapro (5, 10, 15mg)
September - currently: Prozac (40mg)
June - currently: Remeron (15mg initially, now tapering, at 7.5mg)

In other words I’m not taking lexapro at the moment which my first post “kind of” says.

— Begin quote from “Julie”

That’s a lot of SSRI you’re on. When my husband started Lexapro he had serious bouts of dizziness and a constant feeling of unsteadiness, which faded after a few months. I know that any of the SSRIs can cause dizziness.

About the serotonin, I’m on Zoloft (another SSRI) which is giving me some improvement at the very low dose that I’m able to tolerate. I was told when I started that it could make the dizziness worse, as all SSRIs can.

On the other hand, Feverfew, which is given for migraine, claims to be of benefit because it decreases the amount of serotonin - so go figure.

Once you start taking meds (as I do) it’s sometimes hard to tell what’s what regarding symptoms anymore. I try not to start too many things at once. I’ve been trying to go up on Zoloft for 3 months now, will give it a few more weeks and then try adding some neurontin.

Julie

— End quote

It doesn’t seem to fade away for me. :frowning: Same thing since May.

This serotonin thing is odd indeed! Pizotifen, a serotonin antagonist, is used for MAV treatment. Even more weird is that it seems you can mix that with an SSRI. :?
Anyone know if that’s really the case? :smiley:


#4

Makes you kind of nuts, doesn’t it? Some preventatives are serotonin antagonists and others increase your levels of serotonin. I don’t get it :slight_smile:

I might be inclined to think that the reason the drug works has nothing to do with serotonin, except that the makers of at least one of them claims that the serotonin effect is exactly what helps with migraines.

Prozac is a milder SSRI than Lexapro, but it still has the potential to cause dizziness/unsteadiness. For me, the one I would worry about is the Remeron, which actually isn’t an SSRI, it’s a tetracyclic antidepressant - it also hits the serotonin receptors. It has an antihistamine effect which helps you sleep, but antihistamines make me real dizzy.

Response to these meds is so individual. I had none of the side-effects from Zoloft that I was worried about, i.e., dizziness, jitteryness, i was hit with some real strange psychological happenings which forced me to cut back and titrate up more slowly.

Good luck getting through this maze. One of the posters, I can remember who, has said that he feels like a lab rat.

Julie


#5

— Begin quote from “Julie”

… but antihistamines make me real dizzy.

— End quote

Huh! Really?
I’m actually “trying” to cut the remeron out; I’m not tapering until after the holidays though. Since I haven’t had much luck with it, my doc told me to just stop it. After missing a dose previously (I’ve felt better), I decided to taper instead. I actually got the prescription refilled so that I could taper off at my own speed. :slight_smile:
Ugh, I guess all I can do at the moment is to see if that’ll help or not.

Thanks :slight_smile:


#6

Zoloft is recommended by many neurologists for MAV: even though it’s not a particularly effective migraine prophylaxis drug. There’s a theory that some of the MAV is due to assymetrical neurotransmittors going to the vestibular apparatus. Personally, I only tried zoloft for a couple of days: I felt weird on it. In retropect, I should have cut back the dose.

I recently spoke to a neurologist from NYC who treats a lot of MAV, and his two favorite drugs are zoloft and verapamil.

There is definitely a withdrawal syndrome from anti-depressants: all of them, TCA’s, SSRI’s, SNRI’s and vertigo is part of the syndrome. Paxil seems to be a big offender.
So, you can get dizzy with the SSRI’s and get dizzy when you stop them, yet they’re recommended, along with TCA’s–which increase serotonin and norepinephrine (like the SNRI’s–effexor, cymbalta, wellbutrin) for MAV.
In my opinion, prozac isn’t milder than lexapro, it’s just different–a longer half life, easier to come off of.
Kira


#7

I have tried a number of the SSRI’s over the years including Prozac and had alot of side affects so i would discontinue them. Anti-anxiety medication helps subside the rocking motion and also decrease the tension inside my head.

Joe


#8

Hi Kira thanks for this post. Im thinking of trying Zoloft as I was on it some years ago. I have vestibular neuritis and have suffered migraines for a lot of years now. So this post is very positive to me. See how I go. Can I please ask did you try the Zoloft again or are you recovered?